Montana, 2023

Tornado and Flash Flooding in Montana, June 5 to 10, 2023

June 5 to 10, 2023 · NWS TFX · 15 events in 9 counties and zones

Several rounds of rain and thunderstorms affected much of Montana during the first half of June. Flash flooding occurred across portions of the region, especially across Fergus County as well as the Rocky Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
$20,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Several rounds of rain and thunderstorms affected much of Montana during the first half of June. Flash flooding occurred across portions of the region, especially across Fergus County as well as the Rocky Mountains. Fergus County was hit exceptionally hard as several days of occasional heavy rain exasperated area creeks and streams. Casino Creek, located south of Lewistown, was washed out in at least two locations with significant road repairs required. Cottonwood Creek to the west of Casino Creek completely washed out Cotton Creek Road in several areas. Across the Rocky Mountains, easterly flow compressed moisture along the Rocky Mountain Front Range resulting in heavy rainfall and thunderstorms. Several debris flows were reported. Portions of Glacier National Park were temporarily closed due to rock slides and debris flows. The Helena-Lewis and Clark National Forest also reported several flooding impacts. Across Meagher and Broadwater Counties, heavy rain affected the Woods Creek and Deep Creek burn scar areas, resulting in flash flooding along Highway 12. Flash flooding also occurred just south of Great Falls along Wilson Butte Road from a rapidly developing thunderstorm that produced 1.37 inches of rain in less than an hour at a NWS employee's home along Wilson Butte Road. A brief tornado also occurred across rural Hill County and was greatly photographed, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 4:12 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 5, 4:12 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
512 PM MDT Mon Jun 5 2023

...Aviation Section Updated...

.SYNOPSIS...
Showers and thunderstorms will diminish overnight, while a Canadian
cold front moves southward into North Central MT on Tuesday morning.
Temperatures will be cooler over North Central MT on Tuesday, but
warm air returns on Wednesday. Additionally, some storms could
produce heavy rain at times, especially later this week.

&&

.DISCUSSION...
Tonight through Tuesday...Main concern this evening is
thunderstorm and flash flood potential. Strong storms currently
over Central MT continue to slowly move to the north. Initially
the storms will be capable of hail/gusty winds...but then
transition into heavy rain producing storms as they slowly move
northward. An isolated severe or flash flood warning is possible,
mostly over North Central MT until about 10 PM this evening. Late
tonight, a Canadian cold front will move southward into North
Central MT, resulting in light showers and a wind shift to the
north over North Central MT. With some breaks in the cloud cover,
afternoon temperatures should reach the mid 60s over North
Central MT, but they might be adjusted lower overnight should the
cloud cover linger longer during the day.

Wednesday through Monday...An unstable air mass will continue to
reside over MT through the upcoming weekend. An upper level ridge
will try to build over central Canada, resulting in a
southeasterly flow aloft over MT. This will result in daily
chances of showers/thunderstorms over are our area. Additionally,
with high precipitable water, there are concerns for increased
storms that will produce heavy rain on Thu/Fri. Thur/Fri has the
highest chance of 1 inch of rainfall over Central MT near 40
percent. Brusda

&&

.AVIATION...
512 PM MDT Mon Jun 5 2023 (06/00Z TAF Period)

Main concern continues to be scattered thunderstorms for this
evening. IFR conditions are possible for a short time during strong
storms from about 19z to 03z Tue. Storms decrease overnight, but a
cold front will move southward from Canada on Tuesday morning,
bringing low clouds, light rain showers and a wind shift to the
north over much of North Central MT. Mountains/passes will be
obscured at times through the period. Brusda/Webb

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...
The Flood Advisory for portions of northern Madison County has been
extended into Tuesday afternoon. Small creeks flowing out of the
Tobacco Root Mountains continue to cause minor flooding impacts for
this area, including sections of state route 283 near Pony.

Showers and thunderstorms are expected most days this week.
Precipitable water increases significantly by the middle portion
of the week, going to around 1.50 inches, but not overly
high for this time of year. Thus the chances for flood highlights
will increase throughout the week as well, including flash flood
highlights. Some river flooding can not be ruled out either.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  68  53  78 /  80  40  10  40
CTB  50  67  48  79 /  60  30   0  20
HLN  55  73  55  81 /  60  40  20  50
BZN  49  78  50  79 /  40  40  20  50
WYS  39  76  41  74 /  10  40  20  70
DLN  48  76  50  78 /  40  30  20  60
HVR  58  73  54  80 /  70  50  10  20
LWT  53  71  52  76 /  40  60  30  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 5, 3:10 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Mon Jun 5 2023

MTZ305-310-052245-
Hill County MT-Western and Central Chouteau County MT-
410 PM MDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern Hill
and north central Chouteau Counties through 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Big Sandy, moving north at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kenilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4808 11016 4805 11031 4837 11064 4847 11026
TIME...MOT...LOC 2209Z 159DEG 28KT 4812 11028

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AM
Special weather statement, Jun 5, 3:27 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Mon Jun 5 2023

MTZ315-316-319-320-052315-
Helena Valley MT-Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
427 PM MDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of south central Lewis
and Clark County through 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Helena, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marysville, Canyon Creek, Austin and Spring Meadow Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 11239 4683 11190 4668 11190 4660 11209
      4667 11242 4669 11242 4670 11245
TIME...MOT...LOC 2227Z 192DEG 9KT 4672 11231

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HART
Local storm report, Jun 5, 4:05 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
505 PM MDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Rain             Marysville              46.75N 112.30W
06/05/2023  M0.64 inch       Lewis and Clark    MT   Mesonet

            0.64 inches of rain in 20 minutes, via
            Ambient Weather site.

&&

HART
Special weather statement, Jun 5, 4:27 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT Mon Jun 5 2023

MTZ307-308-312-315-316-320-060015-
Southern Rocky Mountain Front MT-Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
527 PM MDT Mon Jun 5 2023

...An area of thunderstorms producing heavy rainfall will impact
portions of central Lewis and Clark and southwestern Cascade
Counties through 615 PM MDT...

At 524 PM MDT, Doppler radar was tracking thunderstorms with heavy
rainfall across far southwest Cascade County and adjacent areas of
Lewis and Clark County near Craig and Wolf Creek. Movement was north
at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cascade, Wolf Creek, Tower Rock State Park and Craig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near area rivers and lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4737 11187 4715 11142 4710 11141 4710 11146
      4704 11149 4696 11160 4694 11156 4693 11158
      4700 11182 4683 11227 4701 11236
TIME...MOT...LOC 2324Z 183DEG 12KT 4701 11145 4721 11189 4701 11204
4689 11226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HART
Local storm report, Jun 5, 4:43 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
543 PM MDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Rain             11 SE Iliad             47.67N 109.65W
06/05/2023  M1.39 inch       Fergus             MT   Mesonet

            Fell over roughly an hour at PN Ranch
            Center.

&&

HART
Local storm report, Jun 5, 4:50 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
550 PM MDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Rain             2 WNW Helena            46.61N 112.06W
06/05/2023  M0.48 inch       Lewis and Clark    MT   Mesonet

            Mesonet station FW7359 Helena. All fell
            within 40 minutes.

&&

HART

The radar

The Great Falls radar (KTFX), 40 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 debris flow, 2 funnel cloud, 1 hail, 1 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Funnel Cloud, Teton

When
June 5, 5:07 PM MST to 5:17 PM MST
Where
Teton County, 6.95 mi ESE of Dutton Arpt
Reported by
Official NWS Observations
Coordinates
47.800, -111.550

A non impactful funnel cloud was visible from several miles away, including the NWS office.

Flash Flood, Cascade

When
June 5, 5:54 PM MST to 7:00 PM MST
Where
Cascade County, 5.48 mi WSW of Fields to 4.85 mi WSW of Fields
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$20,000
Reported by
NWS Employee
Coordinates
47.407, -111.292

Water and debris rushed across several areas of Wilson Butte Road resulted in damage and impacts. Water flowed out of the rockier boulder terrain on the east side of the road, crossed the road with water depth being 2 to 3 feet deep at times. Water and debris entered at least two homes. One culvert was completely washed out with drainage pipes unearthed. Some wheat crops were flattened. NWS Employee that lives along the road had water enter their basement. Wilson Butte Road was impassable for approximately an hour.

Hail, Cascade

When
June 5, 6:19 PM MST to 6:20 PM MST
Where
Cascade County, 2.33 mi W of (Gfa)malmstrom Afb
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.500, -111.220

Employee reported one inch hail on southeast side of Great Falls. Started off as small hail.

Flash Flood, Fergus

When
June 7, 1:55 PM MST to 3:30 PM MST
Where
Fergus County, 3.58 mi SSE of (Lwt)lewiston Muni A to 5.5 mi SSE of (Lwt)lewiston Muni A
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
47.000, -109.450

Fergus County Sheriff's Office and Emergency Management reported portions of Casino Creek Road washed out from heavy rain and flooding of the creek. The road was washed out completely in at least two locations, per a later NWS survey. Many cattle fields along the creek were also flooded.

Flash Flood, Fergus

When
June 7, 2:00 PM MST to 3:30 PM MST
Where
Fergus County, 5.93 mi SE of Glengarry to 5.98 mi SE of Glengarry
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
46.960, -109.490

Fergus County Sheriff's Office reported portions of Cottonwood Creek Road washed out from flooding.

Flood, Lewis and Clark

When
June 8, 8:00 AM MST to June 9, 8:00 AM MST
Where
Lewis and Clark County, 4.6 mi SSW of Mid Canon to 6.35 mi SSW of Mid Canon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
47.106, -111.950

The Mid-Canon fishing access site near Craig was closed due to flooding by high river levels along the Missouri River.

Debris Flow, Teton

When
June 8, 1:30 PM MST to 6:00 PM MST
Where
Teton County, 23.69 mi WSW of Bynum to 21.24 mi WSW of Bynum
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
47.846, -112.791

The Helena-Lewis and Clark National Forest submitted a video showing South Fork Teton Road experiencing washouts and debris flows.

Debris Flow, Lewis and Clark

When
June 8, 2:02 PM MST to 6:00 PM MST
Where
Lewis and Clark County, 19.14 mi WSW of Augusta Arpt to 18.41 mi WSW of Augusta Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
47.412, -112.781

A significant debris flow crossed Benchmark Road, west of Ford Creek, resulting in the road being impassable from debris and damage.

Debris Flow, Glacier

When
June 8, 5:20 PM MST to 6:00 PM MST
Where
Glacier County, 2.38 mi WSW of Kiowa to 1.52 mi S of Kiowa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
48.537, -113.318

Glacier National Park reported that portions of Montana Highway 49 and the Looking Glass Highway were closed due to debris flows from heavy rain.

Thunderstorm Wind, Judith Basin

When
June 8, 7:20 PM MST
Where
Judith Basin County, 0.94 mi E of Geyser
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.250, -110.480

Measured at site MTGYS near Geyser.

Funnel Cloud, Hill

When
June 10, 12:30 PM MST to 12:40 PM MST
Where
Hill County, 4.27 mi NNE of Box Elder
Reported by
Public
Coordinates
48.377, -109.986

Public submitted photos of a funnel cloud near Rocky Boy, taken from Highway 87.

Flash Flood, Broadwater

When
June 10, 1:00 PM MST to 2:00 PM MST
Where
Broadwater County, 13.75 mi ENE of Townsend Arpt to 12.06 mi ENE of Townsend Arpt
Cause
Heavy Rain / Burn Area
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.390, -111.200

Portions of N Creek Road as well as Highway 12 were closed due to debris flows and flash flooding in the Deep Creek Burn Scar area. The Deep Creek Picnic area was closed for over two months as a result of the flooding.

Tornado, Hill

When
June 10, 1:09 PM MST to 1:15 PM MST
Where
Hill County, 9.89 mi NW of Box Elder to 11.05 mi SSE of Gildford
Rating
EFU
Path length
2.11 mi
Path width
60 yd
Reported by
Broadcast Media
Coordinates
48.407, -110.192

Broadcast media submitted photos of tornado across rural Hill County. Two additional funnel clouds were filmed near the ongoing tornado. Due to limited access to the touchdown area, no storm survey was able to be conducted. Movement was to the west/northwest and was associated with a strengthening thunderstorm.

Flash Flood, Meagher

When
June 10, 1:14 PM MST to 3:00 PM MST
Where
Meagher County, 6.77 mi WNW of White Sulphur Spgs to 6.9 mi WNW of White Sulphur Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.590, -111.050

Meagher County Sheriff's office reported that a portion of Highway 360 west of White Sulphur Springs was closed due to flooding on the roadways.

Flash Flood, Lewis and Clark

When
June 10, 3:45 PM MST to 5:00 PM MST
Where
Lewis and Clark County, 2.51 mi NW of Marysville to 3.57 mi WNW of Marysville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.752, -112.292

Spotter reported water flowing across several secondary roads as well as culverts flooding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyThe tornado archive for Montana, 2023Warnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105459, 1105458, 1105460, 1105720, 1105722, 1105753, 1105731, 1105744, 1105734, 1105714, 1109225, 1105723, 1114600, 1105724, 1105726.